Alert archive / Colorado / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 253, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 7, 2014, 3:27 PM MDT for Kit Carson County, Yuma County, Colorado. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 7, 2014, 3:27 PM MDT (21:27 UTC)
- Expired
- Aug 7, 2014, 4:30 PM MDT
- In force
- 63 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Kit Carson County, CO, Yuma County, CO
The radar
The Goodland radar (KGLD), 106 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 7, 3:56 PM MDT | TSTM WND DMG | Yuma, CO | GUSTS TO 52 MPH DOWNED TREE LIMBS 1.5 INCHES IN DIAMETER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 7, 1:52 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 9.5 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 119 J/kg
- Mixed-layer CIN
- -271 J/kg
- Mixed-layer LCL
- 1491 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
966
WUUS53 KGLD 072127
SVRGLD
COC063-125-072230-
/O.NEW.KGLD.SV.W.0253.140807T2127Z-140807T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
327 PM MDT THU AUG 7 2014
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO...
WESTERN YUMA COUNTY IN NORTHEAST COLORADO...
* UNTIL 430 PM MDT
* AT 322 PM MDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM AKRON TO ARICKAREE SCHOOL TO 11 MILES NORTH OF
ARRIBA...AND MOVING EAST AT 30 MPH.
HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS. 60 MPH WINDS AND DIME SIZE HAIL
WAS REPORTED BY SPOTTERS 1 MILE NORTH OF ANTON IN
WASHINGTON COUNTY. THE AKRON AIRPORT IN WASHINGTON COUNTY
REPORTED GUSTS TO 65 MPH.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
ROOFS AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
ABARR...YUMA...JOES...HEARTSTRONG...KIRK...CLARKVILLE AND ECKLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
THESE THUNDERSTORMS WILL PRODUCE DAMAGING WINDS RESULTING IN AREAS OF
NEAR ZERO VISIBILITY IN BLOWING DIRT. USE EXTREME CAUTION IF YOU MUST
TRAVEL AND BE ALERT FOR RAPIDLY CHANGING VISIBILITY.
&&
LAT...LON 4044 10255 3972 10240 3937 10270 3935 10316
3957 10315 3957 10281 4044 10279
TIME...MOT...LOC 2124Z 272DEG 28KT 4018 10315 3975 10301
3944 10329
HAIL...1.00IN
WIND...70MPH
$$
HUSTED3 follow-up statements
381
WWUS53 KGLD 072146
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
346 PM MDT THU AUG 7 2014
COC063-125-072230-
/O.CON.KGLD.SV.W.0253.000000T0000Z-140807T2230Z/
KIT CARSON CO-YUMA CO-
346 PM MDT THU AUG 7 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN YUMA
AND NORTHWESTERN KIT CARSON COUNTIES UNTIL 430 PM MDT...
AT 344 PM MDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 5 MILES NORTHEAST OF OTIS TO COPE TO 10 MILES NORTH OF
FLAGLER...AND MOVING EAST AT 30 MPH.
HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS. 60 MPH WINDS AND DIME SIZE HAIL
WAS REPORTED BY SPOTTERS 1 MILE NORTH OF ANTON IN
WASHINGTON COUNTY. THE AKRON AIRPORT IN WASHINGTON COUNTY
REPORTED GUSTS TO 65 MPH.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
ROOFS AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
ABARR...YUMA...JOES...HEARTSTRONG...KIRK...CLARKVILLE AND ECKLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
THESE THUNDERSTORMS WILL PRODUCE DAMAGING WINDS RESULTING IN AREAS OF
NEAR ZERO VISIBILITY IN BLOWING DIRT. USE EXTREME CAUTION IF YOU MUST
TRAVEL AND BE ALERT FOR RAPIDLY CHANGING VISIBILITY.
LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
&&
LAT...LON 4044 10255 3972 10240 3937 10270 3935 10316
3957 10315 3957 10281 4044 10279
TIME...MOT...LOC 2145Z 272DEG 28KT 4019 10287 3970 10277
3943 10308
HAIL...1.00IN
WIND...70MPH
$$
HUSTED547
WWUS53 KGLD 072206
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
406 PM MDT THU AUG 7 2014
COC063-125-072230-
/O.CON.KGLD.SV.W.0253.000000T0000Z-140807T2230Z/
KIT CARSON CO-YUMA CO-
406 PM MDT THU AUG 7 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN YUMA
AND NORTHWESTERN KIT CARSON COUNTIES UNTIL 430 PM MDT...
AT 404 PM MDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM YUMA TO 5 MILES NORTH OF KIRK TO 9 MILES NORTH OF
SEIBERT...AND MOVING EAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
HEARTSTRONG...CLARKVILLE...KIRK AND ECKLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
THESE THUNDERSTORMS WILL PRODUCE DAMAGING WINDS AND HEAVY DOWNPOURS
RESULTING IN AREAS OF NEAR ZERO VISIBILITY IN BLOWING DIRT AND
TORRENTIAL RAINFALL. USE EXTREME CAUTION IF YOU MUST TRAVEL AND BE
ALERT FOR RAPIDLY CHANGING VISIBILITY.
LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
&&
LAT...LON 4044 10255 3972 10240 3937 10270 3935 10316
3957 10315 3957 10281 4044 10279
TIME...MOT...LOC 2206Z 272DEG 28KT 4018 10266 3969 10256
3942 10287
HAIL...1.00IN
WIND...60MPH
$$
HUSTED636
WWUS53 KGLD 072228
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
428 PM MDT THU AUG 7 2014
COC063-125-072238-
/O.EXP.KGLD.SV.W.0253.000000T0000Z-140807T2230Z/
KIT CARSON CO-YUMA CO-
428 PM MDT THU AUG 7 2014
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN YUMA AND NORTHWESTERN
KIT CARSON COUNTIES WILL EXPIRE AT 430 PM MDT/530 PM CDT/...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED
OUT OF THE WARNED AREA. HOWEVER...GUSTY WINDS AND BRIEF HEAVY
DOWNPOURS ARE STILL POSSIBLE WITH THESE THUNDERSTORMS.
LAT...LON 4044 10255 3972 10240 3937 10270 3935 10316
3957 10315 3957 10281 4044 10279
TIME...MOT...LOC 2228Z 272DEG 28KT 4017 10244 3968 10234
3941 10265
$$
HUSTEDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 1:00 PM MDT, 2 hours 27 minutes earlier.
Area forecast discussion, Aug 7, 1:00 PM MDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 100 PM MDT THU AUG 7 2014 .SHORT TERM...(THIS EVENING THROUGH FRIDAY) ISSUED AT 1251 PM MDT THU AUG 7 2014 SHORTWAVE TROUGH EVIDENT ON WATER VAPOR IN UTAH/WESTERN COLORADO WILL TRANSLATE OVER THE RIDGE AND INTO THE AREA TONIGHT. LOW LEVEL UPSLOPE HAS BEEN ESTABLISHED IN THE WAKE OF OVERNIGHT CONVECTION/BACK DOOR FRONT WITH UPPER 50 DEW POINTS WELL INTO EASTERN COLORADO. MODEL SIGNALS ARE FAIRLY CONSISTENT THAT THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND THEN MERGE INTO A CLUSTER OR LINE AND MOVE ACROSS THE CWA THIS EVENING AND OVERNIGHT. DEEP LAYER SHEAR AND INSTABILITY WILL BE SUFFICIENT FOR A FEW SEVERE STORMS...BUT MAIN THREAT WILL BE HEAVY RAIN AND GUSTY WINDS AS LINE ORGANIZES. POTENTIAL FOR 1-2 INCHES EXISTS IN CENTRAL AND WESTERN PORTIONS OF THE FORECAST AREA. RAIN WILL END WEST TO EAST AFTER MIDNIGHT. SOME RAIN MAY LINGER INTO FRIDAY MORNING BEFORE A LULL IN PRECIPITATION AROUND MID DAY. RIDGE AXIS WILL BE OVER THE SOUTHERN PLAINS ON FRIDAY AFTERNOON AND WITH ANOTHER DISTURBANCE COMING OVER THE TOP EXPECT ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS...BEST CHANCES IN THE AFTERNOON WILL BE NORTH OF INTERSTATE 70. TEMPERATURES WILL BE NEAR TO SLIGHTLY BELOW NORMAL WITH CLOUDS AND PRECIPITATION HOLDING THEM DOWN A BIT. .LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY) ISSUED AT 1247 PM MDT THU AUG 7 2014 FRIDAY NIGHT-SUNDAY...WEST/NORTHWEST FLOW ALOFT THROUGH THE PERIOD. MODELS HAVE VARYING SOLUTIONS ON MOISTURE AVAILABILITY AND TIMING BUT IT LOOKS LIKE WEATHER DISTURBANCES WILL MOVE ACROSS THE AREA FRIDAY NIGHT AND SATURDAY NIGHT. BASICALLY WILL KEEP SLIGHT CHANCE/CHANCE POPS GOING FOR THE FORECAST. LOW TEMPERATURES FRIDAY NIGHT AND SATURDAY NIGHT IN THE LOW TO MID 60S WITH HIGHS OVER THE WEEKEND IN THE 80S. SUNDAY NIGHT-THURSDAY...FORECAST AREA REMAINS UNDER NORTHWEST FLOW ALOFT THROUGH TUESDAY AS UPPER HIGH EXTENDS FROM TEXAS INTO THE FOUR CORNERS AREA WITH LOW PRESSURE OVER THE WEST COAST AND NORTHEAST. FOR TUESDAY NIGHT AND WEDNESDAY THE RIDGE AXIS SHIFTS EAST OVER THE AREA BEFORE FLATTENING A BIT THURSDAY. WITH MODEST DISCREPANCIES TIED TO MOISTURE AVAILABILITY AND TIMING OF WEATHER DISTURBANCES THAT MAY OR MAY NOT IMPACT THE AREA MINIMAL CHANGES MADE TO POP/WX FORECAST. BASED ON GFS/ECMWF 850MB TEMPERATURES A SLOW WARMING TREND IS EXPECTED. SHOULD SEE HIGHS IN THE 80S TO LOW 90S WITH LOWS IN THE 60S. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 1123 AM MDT THU AUG 7 2014 LATE AFTERNOON AND EVENING THUNDERSTORMS WILL IMPACT BOTH KGLD AND KMCK. DISTURBANCE COMING OUT OF COLORADO WILL LEAD TO SCATTERED DEVELOPMENT THIS AFTERNOON...AND STORMS WILL LIKELY MERGE INTO A LINE OR CLUSTER AS THEY MOVE ACROSS THE REGION IN THE LATE AFTERNOON AND EARLY EVENING HOURS...WITH LOW CEILINGS...REDUCED VISIBILITY AND BRIEF HEAVY RAINFALL. GUSTY SURFACE WINDS ASSOCIATED WITH OUTFLOW WILL ALSO BE POSSIBLE. OVERNIGHT...LOW CLOUDS AND FOG WILL REDEVELOP WITH ANOTHER PERIOD OF FLIGHT CATEGORY RESTRICTIONS POSSIBLE AROUND SUNRISE FRIDAY MORNING. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...024 LONG TERM...99 AVIATION...024
Hazardous weather outlook, Aug 7, 1:43 PM MDT, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 143 PM MDT THU AUG 7 2014 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081815- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 143 PM MDT THU AUG 7 2014 /243 PM CDT THU AUG 7 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE LIKELY ACROSS THE TRI STATE AREA THIS AFTERNOON AND TONIGHT. SOME LOCALLY HEAVY RAINFALL WILL BE POSSIBLE DUE TO SLOW MOVING STORMS. A FEW STORMS MAY BE SEVERE AND PRODUCE LARGE HAIL...DAMAGING WINDS AND REDUCED VISIBILITY IN BLOWING DUST. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON AND EVENING FROM FRIDAY THROUGH NEXT WEDNESDAY. AT THIS TIME...THE THREAT FOR WIDESPREAD SEVERE WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 4:12 PM MDT | Special Weather Statement | GLD | Kit Carson, Yuma | 33 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.